Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Morristown, TN

July 29, 20015 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Jul 29, 2001, 3:40 AM EDT for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 3:40 AM EDT (07:40 UTC)
Expired
Jul 29, 2001, 7:45 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 290743
FFWMRX

VAC167-169-191-195-720-291145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 AM EDT

* AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NEAR NICKELSVILLE...OR 7 MILES NORTHEAST OF GATE
  CITY.  THE THUNDERSTORMS PRODUCING THE FLASH FLOOD WERE MOVING EAST
  AT 25 MPH.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE
  IN COVERAGE AND INTENSITY THROUGH DAYBREAK...WITH HOURLY RAINFALL
  RATES EASILY REACHING 1 TO 2 INCHES.  

* LOCATIONS IN THE WARNING INCLUDE...
  NICKELSVILLE...DUNGANNON...COLLINGWOOD...CASTLEWOOD...ST. PAUL...
  BENHAMS...HANSONVILLE...HOLSTON...HILANDER PARK...LEBANON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

$$

LAT...LON 3698 8270 3663 8274 3679 8018 3723 8028

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:08 AM EDT, 32 minutes earlier.

Area forecast discussion, Jul 29, 3:08 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT SUN JUL 29 2001

ALL 29/00Z MODELS SHOW MAJOR

FCSTID = 4
CHA   84  72  91  70 /  70  60  20  20
TYS   83  71  90  69 /  90  60  20  20
TRI   77  67  87  65 / 100  60  20  20
OQT   82  71  90  68 /  90  60  20  20

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH FOR SUNDAY FOR ZONES TNZ012>018...TNZ035...
TNZ042>047.

VA...FLASH FLOOD WATCH FOR SUNDAY FOR 6ZONES VAZ001>002...
VAZ005>006...VAZ008.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:15 AM EDTFlash Flood WarningMRXLee3 hr
Jul 29, 9:27 AM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
Jul 29, 12:20 PM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr
Jul 29, 3:38 PM EDTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.